Hail, Baltimore
- When
- June 29, 3:25 PM EST
- Where
- Baltimore County, 2.07 mi S of Middle River
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.300, -76.450
Nickel-sized hail was reported near Essex.
A cold front moved into the Mid Atlantic region on June 29th. With afternoon heat and humidity in place, scattered strong to severe thunderstorms developed during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved into the Mid Atlantic region on June 29th. With afternoon heat and humidity in place, scattered strong to severe thunderstorms developed during the afternoon and evening hours. Damaging winds brought down power lines in Hagerstown. Penny sized hail also was observed in Essex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 1:50 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SUN JUN 29 2008
.SYNOPSIS...
A COLD FRONT WILL BRING THUNDERSTORMS THIS AFTERNOON AND
EVENING...SOME OF WHICH MAY BE SEVERE. AN UPPER LEVEL IMPULSE MAY
BRING A COUPLE OF ADDITIONAL SHOWERS OR THUNDERSTORMS MONDAY
AFTERNOON. THEN...COOLER AND DRIER WEATHER WILL RETURN FOR THE
MIDDLE OF THE WEEK. A WEAK COLD FRONT MAY SAG INTO THE REGION FOR
THE HOLIDAY WEEKEND.
&&
.NEAR TERM /TONIGHT/...
XPC TSTMS TO INCREASE IN CVRG AND INTENSITY THROUGH THE AFTERNOON AS
DIFLUENCE ALOFT AND FRONTAL CNVRG INCREASE AHEAD OF APPROACHING H5
TROF. DAMAGING WINDS THE PRIMARY THREAT BUT ISOLD TORNADOES CANT BE
RULED OUT ESPECIALLY ACROSS NRN MD/NRN MD. REFER TO SPC PRODUCTS FOR
MORE DETAILS ON SVR THREAT. TSTMS WILL MOVE EAST OF THE CHES BAY BY
06Z TONIGHT.
&&
.SHORT TERM /MONDAY/...
SCT SHRAS POSSIBLE TOMORROW AFTERNOON AS H5 TROF PIVOTS EWD. FCST
SOUNDINGS SHOW A MID-LVL CAP AROUND 650 MB WHICH SHOULD PREVENT
SHOWERS FROM GROWING INTO TSTMS. SO REMOVED TSTM MENTION. LESS HUMID
THAN PREVIOUS DAYS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
JUL LOOKS TO BEGIN W/ SOME VERY PLSNT WX. UPR TROF WL BE COMING
THRU THE RGN MON NGT..WHICH COULD TRIGGER SOME ISOLD RW. FNT WL
MOVE OF THE CST TUE. XPCT TO SEE OPEN CELL CU TUE AFTN...PSBLY A
FEW STRAY RW BUT NOT ENOUGH TO WARRANT A CWA-WIDE POP. HIGHS IN
L80S E OF MTNS...DWPTS IN 50S. VERY NICE.
AND THE NICE WX SHOULD PERSIST ON WED..PERHAPS A FEW DEGS WARMER AS
ERN TROF BEGINS TO LIFT OUT...BUT NO POPS. THU SHOULD BE QUITE
SIMILAR TO WED.
JURY REMAINS OUT ON THE POSN OF A WK CD FNT COMING DOWN FM THE N
FOR THE 4TH...AND FOR HOW MUCH OF THE WKND WL THAT RMN IN THE AREA.
MAN PROGS THINK MUCH OF THE WKND. REGARDLESS I THINK THE
MAJORITY OF THE HOLIDAY WKND WL BE PC/PS. WE HV CHC POPS IN THE
FCST FRI AFTN-SUN AFTN.
&&
.AVIATION /THIS EVENING THROUGH THURSDAY/...
SHOWERS AND TSTMS LIKELY...POSSIBLY SEVERE THROUGH 01Z. LIGHT FOG
POSSIBLE AT USUAL SITES 08-11Z. VFR CONDITIONS TOMORROW.
IN XTND VFR CONDS MON NGT-THU.
&&
.MARINE...
SHOWERS AND TSTMS LIKELY THROUGH 06Z. SCA IN EFFECT FOR GUSTS UP
TO 20 KTS THROUGH 06Z. TSTMS MAY ALSO REQUIRE SPECIAL MARINE
WARNINGS.
WE ARE NOT XPCTG ANY PROBS ON THE WATERS MON NGT-THU NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ530>537.
&&
PRODUCTS...ROSA/WOODYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 305 PM EDT SUN JUN 29 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 301345- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 305 PM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ACROSS NORTH CENTRAL MARYLAND FROM CUMBERLAND EAST TO THE CHESAPEAKE BAY. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER IS BETWEEN 4 PM AND 9 PM. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-301345- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 305 PM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SOME OF THESE COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER IS BETWEEN 4 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 234 PM EDT SUN JUN 29 2008 MDZ009-VAZ053-291915- MONTGOMERY MD-FAIRFAX VA- 234 PM EDT SUN JUN 29 2008 ...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY AND NORTHERN FAIRFAX COUNTY... AT 234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF BELLEVIEW...MOVING NORTHEAST AT 24 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF THE AMERICAN LEGION BRIDGE...BRADLEY FARMS... POTOMAC...CONGRESSIONAL MANOR...ROCKVILLE...GARRETT PARK... KENSINGTON...CHEVY CHASE VIEW...ASPEN HILL AND GLENMONT WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT SUN JUN 29 2008 MDZ004-009-VAZ042-291930- FREDERICK MD-MONTGOMERY MD-LOUDOUN VA- 239 PM EDT SUN JUN 29 2008 ...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND NORTHERN LOUDOUN COUNTIES... AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF PARK MILLS...MOVING NORTH AT 32 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...GREEN VALLEY...NEW MARKET... FREDERICK AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT SUN JUN 29 2008 MDZ006-007-011-292100- NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD- 410 PM EDT SUN JUN 29 2008 ...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HARFORD AND SOUTHERN BALTIMORE COUNTIES... AT 410 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BALTIMORE...MOVING NORTHEAST AT 34 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH...AND VERY HEAVY RAIN. THE COMMUNITIES OF ROSEDALE...ESSEX...ROSSVILLE...MIDDLE RIVER... BALTIMORE MARTIN ST...BOWLEYS QUARTERS...NOTTINGHAM...CHASE... MAGNOLIA AND EDGEWOOD WILL BE AFFECTED BY THIS STORM. GMS/PELOQUIN
The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel-sized hail was reported near Essex.
Washington County Emergency Management reported power lines down near Hagerstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108720, 108722.